Harvard Heart Letter

Ask the doctor: Could my statin or exercise be affecting my kidneys?

Ask the doctor

Could my statin or exercise be affecting my kidneys?

Q. Can muscle damage from a statin, or from strenuous exercise, elevate creatinine even after I stopped taking the statin and exercising but continue to take Zetia and Diovan HCT?

A. Statins and strenuous exercise can both damage muscles, but the effect should fade once the statin is stopped or the muscles recover from exercise.

Creatinine is a byproduct of muscle breakdown. Statins can cause a type of severe muscle damage called rhabdomyolysis. It is characterized by the rapid and extensive destruction of skeletal muscle, with the release of muscle breakdown products into the bloodstream. These can overwhelm the kidneys, and sometimes cause them to fail. Statin-caused rhabdomyolysis can be deadly. It is also rare, occurring in about four of every 100,000 people who take a statin for a year. Extreme exercise, such as marathon running, can also lead to rhabdomyolysis severe enough to cause kidney failure, but this, too, is obviously rare. In many cases of drug- and exercise-induced muscle breakdown, other factors also contribute to the illness. In contrast, many people who take a statin have vague muscle aches without evidence of rhabdomyolysis or a rise in creatinine.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »